Illinois, 2010Damaging Winds in Illinois, August 13, 2010
August 13, 2010 · NWS ILX · 3 events in 2 counties and zones
A large complex of thunderstorms developed over Iowa during the afternoon of August 13th, then tracked east-southeast into west central Illinois by early evening. The storms produced 50 to 60 mph winds as they pushed eastward, eventually weakening along the I-55 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of thunderstorms developed over Iowa during the afternoon of August 13th, then tracked east-southeast into west central Illinois by early evening. The storms produced 50 to 60 mph winds as they pushed eastward, eventually weakening along the I-55 corridor. Scattered reports of wind damage were received, particularly across the Illinois River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 13, 1:09 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 13, 1:09 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
209 PM CDT FRI AUG 13 2010
.DISCUSSION...
ISSUED 141 PM CDT FRI AUG 13 2010
SEVERAL CHALLANGES THIS TIME AROUND INCLUDING POTENTIAL FOR
FLOODING IN THE NW TONIGHT...THE HEAT CONTINING TOMORROW AND WHICH
MODEL TO BELIEVE FOR NEXT WEEK.
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
LARGE COMPLEX EVOLVING OVER IOWA AND NORTHERN MISSOURI IS EXPECTED
TO PUSH EAST INTO ILLINOIS LATE THIS AFTERNOON AND EVENING.
DYNAMICAL SUPPORT WILL MOVE OFF TO THE NORTHEAST...BUT SIGNIFICANT
RAINFALL RATES AND KILX ESTIMATED STORM CELL MOVEMENT OF 4 KTS
SUGGESTS THAT SOME LOCATIONS MAY SEE SEVERAL INCHES OF RAIN WHILE
OTHERS WILL LIKELY HAVE LESS THAN A HALF INCH OF RAIN. THE STORMS
SHOULD WEAKEN LATE TONIGHT AS THEY MOVE ACROSS CENTRAL ILLINOIS.
THE PAST WEEK HAS LEAD TO SOME PRETTY IMPRESSIVE RAINFALL AMOUNTS
NORTHWEST OF THE ILLINOIS RIVER. 3-HR FLASH FLOOG GUIDANCE HAS
FALLEN BELOW 1.5 INCHES ACROSS PORTIONS OF WEST CENTRAL ILLINOIS.
WHERE THE HEAVY RAINFALL LINES UP WITH AREAS OF SATURATED
CONDITIONS FLASH FLOODING APPEARS TO BE POSSIBLE. ISSUED A FLASH
FLOOD WATCH FOR NORTHWEST OF THE ILLINOIS RIVER AT 17Z FOR TONIGHT TO
COVER THIS THREAT.
IT APPEARS THAT BESIDES HEAVY RAINFALL AND FLOODING...STRONG WIND
WILL LIKELY BE THE MAIN THREAT FROM ANY STORMS THIS EVENING. AGAIN
THE FOCUS WILL BE MAINLY ACROSS THE WESTERN PORTION OF OUR
FORECAST AREA.
THE EVOLUTION OF THE SYSTEM TONIGHT WILL HEAVILY IMPACT THE
POTENTIAL FOR HEAT TOMORROW. IF THE COMPLEX HOLDS TOGETHER THROUGH
MUCH OF THE NIGHT...THE HEAT POTENTIAL WILL BE LESSENED FOR
SATURDAY. ATTM...WILL NOT MAKE ANY CHANGES TO HEAT WARNING AREA
ALLOWING THE NORTHERN COUNTIES TO EXPIRE AND CONTINUING THE
HEADLINE FOR HEAT INDEX VALUS NEAR 110 IN THE CENTRAL AND SOUTH.
A WEAK COLD FRONT IS PROGGED TO PUSH INTO THE STATE ON SATURDAY
WHICH MAY LEAD TO MORE SEASONABLE TEMPERATURES FOR EARLY NEXT WEEK
BUT AS IT MOVES THROUGH THE STATE SATURDAY AND SATURDAY NIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN. THE DYNAMICS WILL
CONTINUE TO PUSH AWAY FROM THE MIDWEST SO SHEAR WILL BE QUITE
LIMITED AND ORGANIZED CONVECTION IS NOT EXPECTED AT THIS TIME.
LONG TERM...SUNDAY THROUGH FRIDAY...
THERE REMAINS BIG DIFFERENCES BETWEEN THE GFS AND ITS ENSEMBLE AND
THE ECMWF AND ITS SUITE. THE PERSISTANCE OF THE EASTERN U.S.
RIDGE SUGGESTS THAT THE STRENGTH OF THE TROF ADVERTISED FOR THE
MIDWEST EARLY TO MIDDLE NEXT WEEK. THE ECMWF SEEMS TO BE MORE IN
LINE WITH CURRENT REGIME WITH A COLLAPSE TO ZONAL FLOW BEFORE THE
RIDGE BUILDING BACK IN FOR THE END OF THE WEEK. SENSIBLE WEATHER
IMPACTS SUGGEST THAT MEX AND HPC MAY BE TOO COOL AND TOO DRY. NOT
REALLY ENOUGH CONFIDENCE IN MESOSCALE OF A GLOBAL MODEL 5-7 DAYS
IN ADVANCE...SO FOR NOW WILL KEEP SLIGHT CHANCE IN FOR
TUESDAY/TUESDAY NIGHT WHICH SEEMS THE MOST LIKELY DAY OF PCPN.
OBVIOUSLY...THE LEVEL OF UNCERTAINTY IS ABOVE AVERAGE FOR NEXT
WEEK.
BARKER
&&
.AVIATION...
ISSUED 1230 PM CDT FRI AUG 13 2010
MAIN CONCERN WITH THIS TAF SET INVOLVES THUNDERSTORM CHANCES FROM
NOW THROUGH ABOUT 06Z. ELEVATED STORMS APPROACHING KPIA FROM THE
WEST...BUT HAVE BEEN MOVING VERY SLOWLY. AM NOT ENTIRELY SURE THEY
WILL REACH THE TERMINAL...SO WILL ONLY GO WITH VCTS. MAIN ACTIVITY
EXPECTED TO MOVE IN AROUND 23Z OR SO...THEN WEAKEN A BIT AS IT
MOVES EASTWARD. WILL INCLUDE TEMPO GROUPS AT THE WESTERN TERMINALS
FOR A FEW HOUR PERIOD...BUT KEEP VCTS AT KDEC/KCMI FOR NOW AS IT
IS UNSURE HOW WELL THIS WILL HOLD TOGETHER THAT FAR EAST.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR ILZ042>057-
061>063-066>068-071>073.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
ILZ027>031-036>038-040-041.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR ILZ027>030-036-040.
&&
Hazardous weather outlook, Aug 13, 2:16 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT FRI AUG 13 2010
ILZ027>030-036-040-141100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
316 PM CDT FRI AUG 13 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
7 AM SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTHWEST OF THE ILLINOIS RIVER.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS EVENING.
DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN IS
LIKELY...AND MAY CAUSE FLASH FLOODING...ESPECIALLY IN AREAS THAT
WERE HARD HIT WITH HEAVY RAIN EARLIER IN THE WEEK.
HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE LIKELY EARLY THIS
EVENING...UNTIL THE STORMS ARRIVE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND EARLY SATURDAY
EVENING...AS A COLD FRONT MOVES ACROSS THE THE AREA. SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS
CURRENTLY NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING...BEGINNING
AROUND 5 PM.
ILZ031-037-038-041-141100-
MASON-MCLEAN-TAZEWELL-WOODFORD-
316 PM CDT FRI AUG 13 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS EVENING.
DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN IS ALSO
POSSIBLE.
HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE LIKELY EARLY THIS
EVENING...UNTIL THE STORMS ARRIVE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND EARLY SATURDAY
EVENING...AS A COLD FRONT MOVES ACROSS THE THE AREA. SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS
CURRENTLY NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS EVENING...MAINLY AFTER 7 PM.
ILZ042-043-047>053-141100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-MORGAN-SANGAMON-SCOTT-
316 PM CDT FRI AUG 13 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF 100 TO 110 DEGREES ARE LIKELY THROUGH EARLY
EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS
EVENING. THERE IS A SLIGHT RISK THAT THESE STORMS WILL BECOME
SEVERE...WITH DAMAGING WINDS AND HEAVY RAIN THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE EXCESSIVE HEAT AND HUMIDITY WILL CONTINUE INTO SATURDAY. HEAT
INDEX VALUES OF 100 TO 105 DEGREES ARE LIKELY DURING THE
AFTERNOON.
SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED SATURDAY AND SATURDAY
EVENING...AS A COLD FRONT MOVES ACROSS THE THE AREA. SOME OF THE
STORMS MAY PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS
CURRENTLY NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING...MAINLY AFTER 6 PM.
ILZ044>046-054>057-061-141100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
316 PM CDT FRI AUG 13 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF 100 TO 110 DEGREES ARE LIKELY THROUGH EARLY
EVENING.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATER THIS
EVENING...THROUGH THE OVERNIGHT HOURS. AT THE PRESENT TIME...THE
SEVERE WEATHER THREAT IS EXPECTED TO REMAIN FURTHER WEST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE EXCESSIVE HEAT AND HUMIDITY WILL CONTINUE INTO SATURDAY. HEAT
INDEX VALUES OF 100 TO 105 DEGREES ARE LIKELY DURING THE AFTERNOON
AND EARLY EVENING.
A COLD FRONT WILL MOVE ACROSS EAST CENTRAL ILLINOIS SATURDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT. WHILE SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS...WIDESPREAD SEVERE WEATHER IS CURRENTLY NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-141100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
316 PM CDT FRI AUG 13 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF 100 TO 110 DEGREES ARE LIKELY THROUGH EARLY
EVENING.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA...MAINLY AFTER
MIDNIGHT. THESE ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE EXCESSIVE HEAT AND HUMIDITY WILL CONTINUE INTO SATURDAY. HEAT
INDEX VALUES OF AROUND 105 DEGREES ARE LIKELY DURING THE AFTERNOON
AND EARLY EVENING.
A COLD FRONT WILL MOVE ACROSS SOUTHEAST ILLINOIS SATURDAY
AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE WITH
THIS FRONTAL PASSAGE. WHILE SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS...WIDESPREAD SEVERE WEATHER IS CURRENTLY NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Special weather statement, Aug 13, 3:55 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
455 PM CDT FRI AUG 13 2010
ILZ027-036-040-132300-
FULTON-KNOX-SCHUYLER-
455 PM CDT FRI AUG 13 2010
...SIGNIFICANT WEATHER ALERT FOR FULTON...KNOX AND SCHUYLER COUNTIES
UNTIL 600 PM CDT...
AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ONEIDA TO ABINGDON
TO 5 MILES WEST OF AUGUSTA...MOVING SOUTHEAST AT 40 MPH.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 4029 9085 4028 9046 4115 9043 4114 8999
4040 9000 4037 9005 4033 9006 4016 9023
4016 9029 4013 9038 4002 9044 3998 9052
3998 9060 4002 9062 4004 9069 4010 9071
4011 9092 4028 9093
TIME...MOT...LOC 2155Z 319DEG 34KT 4108 9021 4071 9038
4017 9100
BARKERLocal storm report, Aug 13, 4:19 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST KNOXVILLE 40.91N 90.29W
08/13/2010 M55 MPH KNOX IL MESONET
&&
JANKOWSKILocal storm report, Aug 13, 4:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
533 PM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST ELMWOOD 40.78N 89.97W
08/13/2010 E60 MPH PEORIA IL EMERGENCY MNGR
&&
JANKOWSKIThunderstorm Wind, Peoria
- When
- August 13, 4:55 PM CST to 5:00 PM CST
- Where
- Peoria County, Dunlap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -89.670
Two large tents at a festival were destroyed by strong winds.
Thunderstorm Wind, Peoria
- When
- August 13, 5:00 PM CST to 5:05 PM CST
- Where
- Peoria County, 2 mi NNW of Bartonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.677, -89.685
A large tree limb was blown down on Kimmoor Road in Limestone Township.
Thunderstorm Wind, Logan
- When
- August 13, 5:55 PM CST to 6:00 PM CST
- Where
- Logan County, 0.6 mi NE of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.156, -89.361
Powerlines were blown down near Lincoln College.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in South Carolina, August 13, 20101 death · $27,000 · 61 kt wind · 10 events
- Flash Flooding and Flooding in Wisconsin, August 13 to 19, 2010$3.9 million · 1 in hail · 44 events
- Heat in Arkansas, August 13, 20101 death · 1 event
- Heat in Tennessee, August 13, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 13 to 14, 2010$1.4 million · 57 kt wind · 14 events
- Flooding in Iowa, August 13 to 24, 2010$1.5 million · 5 events
- Flooding and Damaging Winds in Minnesota, August 13 to 14, 2010$1.1 million · 70 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 13, 2010$424,000 · 1.25 in hail · 29 events
- Damaging Winds and Lightning Strikes in Georgia, August 13, 2010$849,000 · 56 kt wind · 9 events
- Tornado and Hail in Minnesota, August 13, 20101 injured · $370,000 · EF0 · 15 events
- Tornadoes and Flooding in Minnesota, August 13 to 14, 2010$136,000 · EF1 · 15 events
- Flash Flooding and Damaging Winds in Iowa, August 13 to 14, 2010$240,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257783, 257784, 257785.